More Discussions of Whether Psychiatric Drugs Cause More Harm Than Good

5
152

MIA Blogger Peter Gøtzsche and others debate whether psychiatric drugs cause more harm than good in the British Medical Journal, and the Council for Evidence-Based Psychiatry links to coverage of the topic by a variety of news outlets.

Gøtzsche, Peter C., Allan H. Young, and John Crace. “Does Long Term Use of Psychiatric Drugs Cause More Harm than Good?” BMJ 350 (May 12, 2015): h2435. doi:10.1136/bmj.h2435. (Full text)

Broad press coverage for today’s Maudsley Debate and BMJ article on psychiatric drug harm (Council for Evidence Based Psychiatry, May 13, 2015)

Support MIA

MIA relies on the support of its readers to exist. Please consider a donation to help us provide news, essays, podcasts and continuing education courses that explore alternatives to the current paradigm of psychiatric care. Your tax-deductible donation will help build a community devoted to creating such change.

$
Select Payment Method
Personal Info

Credit Card Info
This is a secure SSL encrypted payment.

Billing Details

Donation Total: $20 One Time

5 COMMENTS

  1. My experience is that “antipsychotics” do more harm than good. Between 1980 and 1983 I was registered disabled while on a psychiatric depot injection. When I stopped this medication I ‘relapsed’ and ‘relapsed’. I then moved to the Talking Treatments (with careful drug tapering). This approach worked, and I have been Well now for 30 years.

    THE MEDICATION:
    http://ps.psychiatryonline.org/article.aspx?articleID=82026

    From the LINK above:
    ” …….Manufacturers’ Warnings In Clinical States: Severe adverse reactions requiring immediate medical attention may occur and are difficult to predict. Therefore, the evaluation of tolerance and response, and establishment of adequate maintenance therapy, require careful stabilization of each patient under continuous, close medical observation and supervision. ”

    “The prevalence of TD greatly varies; when the mildest symptoms are included, prevalence can be 70%, whereas severe symptom rates are around 2.5%.”

    “There is no known treatment for established cases of TD”

    “Adverse Reactions: CNS: Extrapyramidal Symptoms: The side effects most frequently reported with phenothiazine compounds are extrapyramidal symptoms including pseudoparkinsonism (tremor, rigidity, etc.), dystonia, dyskinesia, akathisia, oculogyric crises, opisthotonos, and hyperreflexia.”

    “Extrapyramidal reactions may be alarming, and the patient should be forewarned and reassured.”

    The LINK below describes these medications as preventing ‘relapse’.

    http://ps.psychiatryonline.org/article.aspx?articleID=82026

    “……Previous studies that looked at the efficacy of depot versus oral medication found that depot medications reduce the rate of relapse (2,3,4). Our study further confirms this finding, which obviously may relate to better compliance. However, we demonstrated a diagnostic effect, whereby schizophrenic patients had reduced hospital stay, and depot medication……”

  2. “Adverse Reactions: CNS: Extrapyramidal Symptoms: The side effects most frequently reported with phenothiazine compounds are extrapyramidal symptoms including pseudoparkinsonism (tremor, rigidity, etc.), dystonia, dyskinesia, akathisia, oculogyric crises, opisthotonos, and hyperreflexia.”

    My face was a road map of twitches and spasms to which my prescribing psychiatrist basically ignored. I had no idea what Akathisia was and was told by a neurologist it was the worst he’d ever seen in his entire medical career. How could my psychiatrist not notice?? He didn’t care, I was a mental illness diagnosis not a perso. After I did a complete taper off all psych drugs the profound toxic systems went away except for some facial twitches and rapid eye blinking. No more embarrassing bed wetting, uncontrollable urge to move, pace, move my arms., slurred speech, painful upper body spasms I’d cry out when they happened, you name it it was gone. Yes, neuroleptics are dangerous, very dangerous. Oh, forgot to add the Seroquel Induced Acute Pancreatits I spent several weeks hospitalized with (ICU)………